Alert archive / Oregon / Wind Advisories in 2022

Wind Advisory 22, NWS Medford, OR

December 2, 2022Jackson County, Oregon; Siskiyou County, California

NWS Medford, OR issued this wind advisory at Dec 2, 2022, 2:36 PM PST for Jackson County, Oregon; Siskiyou County, California. It took effect at Dec 2, 2022, 10:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 2:36 PM PST (22:36 UTC)
In effect from
Dec 2, 2022, 10:00 PM PST
Expired
Dec 3, 2022, 7:00 PM PST
In force
21 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR

The radar

The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS76 KMFR 022236
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
236 PM PST Fri Dec 2 2022

CAZ081-031200-
/O.NEW.KMFR.WI.Y.0022.221203T1200Z-221204T0300Z/
Central Siskiyou County-
236 PM PST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST SATURDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Interstate 5 from Gazelle to Weed.

* WHEN...From 4 AM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...South winds will increase Saturday morning
  and peak late Saturday morning or early afternoon. Winds will be
  strongest near Weed. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ026-031200-
/O.NEW.KMFR.WI.Y.0022.221203T0600Z-221203T2100Z/
Jackson County-
Including the city of Ashland
236 PM PST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST
SATURDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...The southern Rogue Valley, including Intersate 5 and the
  cities of Phoenix, Talent and Ashland.

* WHEN...From 10 PM this evening to 1 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Southeast winds will increase this evening
  and peak late Saturday morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
805 
WWUS76 KMFR 031125
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
325 AM PST Sat Dec 3 2022

CAZ081-032200-
/O.CON.KMFR.WI.Y.0022.221203T1200Z-221204T0300Z/
Central Siskiyou County-
325 AM PST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Interstate 5 from Gazelle to Weed.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...South winds will increase this morning and
  peak late this morning or early afternoon. Winds will be 
  strongest near Weed.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ026-032100-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-221203T2100Z/
Jackson County-
Including the city of Ashland
325 AM PST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...The southern Rogue Valley, including Interstate 5 and 
  the cities of Phoenix, Talent and Ashland.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Southeast winds will peak later this 
  morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
561 
WWUS76 KMFR 032046
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1246 PM PST Sat Dec 3 2022

ORZ026-032200-
/O.EXP.KMFR.WI.Y.0022.000000T0000Z-221203T2100Z/
Jackson County-
Including the city of Ashland
1246 PM PST Sat Dec 3 2022

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have begun to diminish and will continue to decrease through
the afternoon. Thus, the advisory will be allowed to expire at 1
PM.

$$

CAZ081-040300-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-221204T0300Z/
Central Siskiyou County-
1246 PM PST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Interstate 5 from Gazelle to Weed.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest near Weed.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 2, 8:57 AM PST, 5 hours 39 minutes earlier.

Area forecast discussion, Dec 2, 8:57 AM PST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PST Fri Dec 2 2022

.DISCUSSION...Nothing much going on today over most of our area as
we are in a lull between systems. There are a few light showers on
radar, primarily along the coast, and we will see gusty winds
develop along the coast ahead of the next approaching system, but
that's about it for today. As a result, no updates are needed this
morning.

As the system deepens and digs farther south along the coast
tomorrow, we'll see southerly winds increase over our area. While
the vast majority of the dynamics and moisture with this system
remain offshore and to our south, strong southerly flow at this
time of year tends to favor two main impacts in our area: upslope
snow in the mountains of Siskiyou County (including Mt. Shasta
City) and gusty winds through the favored valleys such as the
Shasta Valley. At this point, we are expecting to issue winter
weather and wind advisories for later tomorrow into Sunday for at
least portions of Siskiyou County. But the rest of the forecast
looks on track, so no major changes expected this cycle. -Wright

&&

.AVIATION...02/18Z TAFs...Over the coastal waters, along the coast,
and in the coastal valleys...Post-frontal showers will taper off
this morning. There will be local MVFR cigs/vsbys in showers with
areas of higher terrain obscured. Across inland valleys, expect
mainly VFR with local IFR/MVFR conditions in patchy fog and low
clouds. Then, fog will clear in the mid morning.  -DW

&&

.MARINE...Updated 800 AM PST Friday 2 December 2022...A strong
front will approach the coastal waters this morning, then stall just
offshore through Saturday. This will result in an extended period of
south gales and very steep and hazardous seas late this morning into
Saturday evening. The strongest winds and steepest seas are expected
from Cape Ferrelo northward.

Winds are expected to lower across the inner waters north of Cape
Blanco as early Saturday morning and afternoon then gradually lower
from northeast to southwest across the remainder of the waters late
Saturday afternoon into Saturday night. Very steep seas will
gradually lower late Saturday night into Sunday.  Then, expect
relatively light winds and seas to develop by Monday with
weak low pressure persisting offshore. -CC/DW

&&

.PREV DISCUSSION... /Issued 352 AM PST Fri Dec 2 2022/

SHORT TERM...

A weak upper level ridge is settling east of the Cascades as
sea level pressure is building over Alturas and Lakeview this
morning. However, there are plenty of clouds moving in ahead of
the next low with some lower stratus building in some of the
valleys this morning. Based of the latest satellite and surface
observations, some low clouds and freezing fog are near Alturas
with mist and fog in some of the valleys west of the Cascades.

The next low will bring a 15% chance of precipitation to the coast
later today as a warm front approaches the region. Those
precipitation chances will persist through the day, yet not make
their way inland as the low continues to spin in the Pacific. It
seems the low strengthens a bit, although the low is a mature
vertically stacked cyclone by Friday night into Saturday. The warm
air wraps around and it appears an occluded front develops by
this time. Winds along the coast will be fairly windy Saturday
morning with gusts up to 45 mph.

With the southerly wind flow aloft ahead of the low, the Shasta
Valley and southern sections of the Rogue Valley will have the
potential to see wind gusts up to 35 mph. The pressure gradients
don't look all that great between Redding and Medford, although
there is a decent south east to northeast gradient around Saturday
afternoon. The take home point here is wind impacts should be
minor across many populated areas on Saturday.

As the low begins to move eastward Saturday evening, precipitation
probabilities will increase across the area. It will be cold
enough for snow accumulation around Mt Shasta City and Dunsmuir.
Snow levels are expected between 3000 and 3300 feet in Siskiyou
County from Saturday night into Sunday. Snow accumulation is
expected to be around 5 to 8 inches in southern Siskiyou County
with 1 to 2 inches east of the Cascades and up to 4 inches over
the Cascades. Snow impacts should also be minor Saturday night
into Sunday.

By Sunday night, the low weakens notably as it moves onshore. The
occluded front should also have passed through the region around
this time. Rain and snow showers will likely persist, although the
intensity will be lower by Sunday night into Monday morning.

-Smith

LONG TERM...

There are not a lot of concerns from Monday through Friday except
for unusually cold temperatures this time of year. Ensembles seem
excited to bring the next system through around Thursday to Friday
next week. The probability of 4 to 6 inches of snow over 48 hours
ending Friday night is only 40 percent. So anything that does
move through next week will likely be a minor impact.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.
Pacific Coastal Waters...Small Craft Advisory until 10 AM PST
     this morning for PZZ350-356-370-376.

     Gale Warning until 1 PM PST Saturday for PZZ350-356-370-376.

     Hazardous Seas Warning from 1 PM to 10 PM PST Saturday for
     PZZ350-356.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 2:12 AM PSTHazardous Seas WarningMFR53 hr
Dec 2, 2:36 PM PSTWinter Weather AdvisoryMFRSiskiyou3 days

Nearby

Wind Advisories in Oregon, 2022Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.